Adverse reaction to a Chinese herbal remedy Academic Article uri icon

abstract

  • To report a multisystem illness in a patient after ingestion of Chinese herbal medicines, together with an analysis of the herbal medicine and to alert physicians to the growing clinical importance of adverse reactions to herbal remedies.A 61-year-old Chinese Vietnamese man with a history of atrial fibrillation and left cerebral hemisphere infarction three months previously presented after a three-day illness with acute hepatorenal failure, multiple pulmonary emboli, peripheral arterial thromboembolism and laboratory features of consumptive coagulopathy. For three days before presentation, he drank a daily infusion of herbal medicine.Intensive supportive medical care including haemodiafiltration resulted in recovery of renal function, liver function and return of coagulation parameters to normal over a one-month period. Toxicological analysis of an infusion prepared from a sample of the patient's herbal medicine revealed the potentially toxic compounds benzaldehyde, cinnamoyl alcohol and ephedrine.The ingestion of herbal medicine caused or contributed to the patient's illness.

publication date

  • October 26, 1992